Q:

6/6/2013
I'm evaluating a 6 year-old male child with a history of antibiotic reactions. Patient's first reaction was at 9 months of age. Was on amoxicillin for OM and completed 10 day course uneventfully but on day 11 developed generalized hives and fever (105). Mother recalls sx responded to diphenhydramine, CBC was normal, and apparently OM had resolved in that addtional antibiotics were not needed.

Patient recently reacted to cefdinir (facial and glossal angioedema) on day 4 of course for sinusitis. This was the third or forth course of this antibiotic. Has tolerated multiple courses of azithromycin in the past.

Would the amoxicillin reaction be considered a drug fever type reaction and would you penicillin skin test this patient and consider a challenge if testing was negative?

Thanks so much for your thoughts and recommendations.

A:

Thank you for your inquiry.

Unfortunately, I am afraid there is no definitive answer to your question. There is of course no way to conclusively determine the etiology of the hives and fever that this child experienced. Therefore, in the end analysis, we are simply left with an issue of risk/benefit - that is, does the potential benefit of clearing him for use of a beta-lactam antibiotic exceed the risk of administration and the repeat of a late reaction after cessation. I am sure that you might get different answers from different well-qualified allergists-immunologists as to how to proceed. But, my personal preference would be to skin test this child and then proceed with challenge as you have described in your inquiry. However, I would caution the parents that it is possible (but doubtful) that another late reaction could occur.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology